please help

A board to discuss the Multiple Sclerosis modifying drug Avonex

please help

Postby bankie3 » Tue Feb 26, 2013 2:48 pm

In desperate need of advice! Ive been on avonex 3 months now, side effects have reduced and i love that its just once a week but im having the hardest time getting over self injecting anxiety, and it is getting worse, last week i had a big disaster and cried all night about it and havent been able to do it again. Im so desperate for it to work out because i like that its only once a week. Ive tried distractin myself with music, tv, chocolate :-) n telling myself it doesnt hurt becauee it really doesnt much. I just dont get it coz it wss goin so well but is getting worse n i find myself getti all worked up about it and its getting so frustrating now because i dont want to give up, its something about the loud click a d how hard u hav to press the button to activate it, but i dont fancy the other non-pen options n i cant face someone else givinv it to me either. Wow, this has been a long msg but helps 2 get it out to people who might understand and hope someone has a magical solution!!
bankie3
Newbie
 
Posts: 2
Joined: Fri Nov 09, 2012 11:51 am

Advertisement

Re: please help

Postby Msthisisms » Wed Dec 18, 2013 5:32 pm

A loud click from the pen might be drowned out with loud music in the ear buds. I use both hands to steady and activate the blue button and count backward from 10 to one instead of forward from 1to 10....and remind myself that the pen is waaayy better than the syringe. Did you try to desensitize yourself to the click by carrying an ink pen around throughout the day and clicking it all day long?
Msthisisms
Newbie
 
Posts: 1
Joined: Wed Dec 18, 2013 5:15 pm

Re: please help

Postby BeginHope » Mon Jan 06, 2014 10:35 am

I have been on Avonex almost 6 years now and i have the same problem. at first doing the pen didn't bother me, but yesterday i had a huge breakdown and bawled my eyes out bc i just couldn't bring myself to push the button. im actually thinking of switching medicine just so i don't have to give myself a shot, anymore. I wish I could be of more help, but I just thought I'd let you know that you aren't alone. And if avonex works for you, then keep it up. it'll get easier :] Take care!
BeginHope
Newbie
 
Posts: 3
Joined: Mon Jan 06, 2014 10:06 am

Re: please help

Postby BadKittyCat » Wed Jan 08, 2014 4:00 pm

I'm not on Avonex, but Betaseron (another injectable). The anxiety from self injection is the hardest part! Everyone is different, and will have to find something that works! A small reward after injection is my biggest recommendation... I let myself have a small treat, but only AFTER. Apparently I have not read ot amywhere, but it really helps.
BadKittyCat
Getting to Know You...
 
Posts: 21
Joined: Mon Oct 22, 2012 3:39 pm

Re: please help

Postby jackD » Fri Jan 10, 2014 4:49 pm

My solution is to CHEAT-- BIG TIME!!!

I got my doctor to give me Rx so I could use a much smaller 25G1 needle rather than the HORSE needle that comes with the Avonex. This needle is a little shorter but MUCH thinner.

Second cheat is I got the same doctor to give me a Rx for EMLA CREAM. It is mixture of lidocaine 2.5% and prilocaine 2.5%. This stuff numbs a spot in the skin VERY VERY well.

I use a NEXCARE "Tegaderm" (3M) Transparent Dressing to cover the ELMA CREAM while it numbs the skin.

It takes time but it works. I was not using the pre-mixed Avonex. I had more side effects with that stuff.

jackD
Last edited by jackD on Thu Jan 16, 2014 2:13 pm, edited 2 times in total.
User avatar
jackD
Family Elder
 
Posts: 323
Joined: Wed May 24, 2006 3:00 pm
Location: Near Wash DC

Re: please help

Postby heike » Tue Jan 14, 2014 7:14 am

There is a light to be seen at the end of the tunnel! I had the same problem years ago under Avonex and I spoke with my doc about it. He gave me an special grout injection aid, looks like a silver cigar and you just have to place your injection inside. So you can`t see anything anylonger and just touch a little bottom. The mechanism in the aid does the rest. Very simple and almost no pain! Ask you dorc for this aid and good luck for you!
heike
Newbie
 
Posts: 5
Joined: Sun Jan 12, 2014 12:31 pm

Re: please help

Postby pushingForward » Thu Jan 16, 2014 1:22 pm

As you can tell from the follow up posts, you are not alone. I have been on Avonex for over 10 years and the first few months were brutal. I can remember the nurse first coming over to show me how to inject. First we did it in an orange - wow that was easy :) - then she said, OK now your leg. The panic set in, but I forced my self to jam the needle in to my tense thigh. It hurt, but it was in there. Now I just needed to push the syringe, which I somehow managed to do without passing out. I instantly got up and laid on the couch because I was dizzy. I asked how I did and she said "Well, you did OK". I wanted to punch her in the face ;).

The next week came and I couldn't do it. I was lucky that I had a good friend who was a nurse so I called her up and she came over and did it for me. This continued for a few months until she had to go on a trip and I had to do it myself. I was able to do it and threw my hands up in victory afterwards!

Enough with my story, but here is what I recommend.
1. Get in a relaxed position. Stressed muscles are harder to push through and hurt more. I like to sit up in bed and shake my leg a little to remind myself to be relaxed. You want your leg to feel like jello.
2. Have a distraction. I put the TV on so that all of the focus is not on my injection.
3. Breathe. Once you have assembled the pen, unwrapped your alcohol wipe and bandaid, take a good deep breath, hold it and then let it out slowly. Feel your shoulders drop and your body relax. Relaxation is key.

When you are done, pat yourself on the back. You did a good job - anyone would have trouble with this. Even my nurse friend said it was much harder to inject herself than someone else.

Good luck and hope this helps.

Edit: just noticed the original post was almost a year ago. I am sure they are over it by now...
pushingForward
Family Member
 
Posts: 25
Joined: Tue Mar 26, 2013 1:00 pm

Re: please help

Postby lolaramona8 » Mon Apr 21, 2014 12:41 pm

you are defenetly not alone!! I have the same issues. I have been on the pen for the last month, the same thing happened to me. Before I had no issues, actually my mom was the one giving me the shot. But with this pen I get more anxious. I cried 5 minutes before the shot last night. Is just the click noice is nerve racking.
I actually have my mom or my husband giving me the injection, I can’t do it my self, they hold the pen for me. And I just play loud music on my head phones so I don’t listen to the click.
I also prep my leg by putting an ice pack 10 mins before the shoot so the area is a bit numb.
lolaramona8
Newbie
 
Posts: 3
Joined: Mon Apr 21, 2014 8:19 am


Return to Avonex

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service